image

Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Residents Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Residents Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
View/Download PDF
image

Translate this page into:

Visual Treats in Dermatology
2022
:2;
100
doi:
10.25259/CSDM_109_2022

Chemotherapy-induced nail discoloration

Department of Dermatology, Venereology and Leprosy, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India
Department of Pediatrics, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India
Corresponding author: Deepak Yumnam, Department of Dermatology, Venereology and Leprosy, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India. deepakyumnam@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Yumnam D, Moirangthem A. Chemotherapy-induced nail discoloration. CosmoDerma 2022;2:100.

An 8-year-old boy, diagnosed case of acute myeloid leukemia, was treated with Berlin-Frankfurt-Munich 2009 regimen which includes cytarabine, etoposide, and idarubicin. After 4 weeks of commencing the regime, the patient presented to the dermatology clinic for hyperpigmented bands on the nails (chromonychia). Nail examination showed a transverse, 2–4 mm broad, brownish band (black arrow in [Figures 1 and 2]; melanonychia) across the entire nail breadth, distal, and parallel to the lunulae which are non-blanchable and non-palpable with smooth overlying nail surface on the nail plates of all fingers and toes [Figures 1 and 2]. These transverse lines moved distally with nail growth and finally disappeared after 6 months of stoppage of chemotherapy. Melanonychia is the brownish-black discoloration of nails due to the deposition of melanin. It can be diffuse, longitudinal, or transverse. Chemotherapeutic agents including etoposide, cytarabine, and idarubicin have all been recognized to cause melanonychia.[1,2] Other chemotherapeutic agents reported are bleomycin, cyclophosphamide, daunorubicin, dacarbazine, 5-fluorouracil, hydroxyurea, methotrexate, and vincristine.[3] Chemotherapy can also cause other nail changes such as Mees line, Muehrcke’s line, Beau’s line, onycholysis, and paronychia.[3] Drug-induced nail abnormalities result from toxicity to the matrix, nail bed, or nail bed blood vessels. Nail changes after chemotherapy are one of the distressing side effects, early recognition is necessary to reduce anxiety among patients and avoid any dispensable workup.

Figure 1:: Transverse brownish band all over the fingernails (melanonychia; black arrow).
Figure 2:: Transverse brownish band all over the toenails (melanonychia; black arrow).

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

  1. , , . Chemotherapy induced nail changes. Indian J Dermatol. 2008;53:204-5.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , , . Idarubicin-induced pigmentary changes of the nails. Cutis. 1997;59:203-4.
    [Google Scholar]
  3. , , , , . Nail changes induced by chemotherapeutic agents. Indian J Dermatol. 2020;65:193-8.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
662

PDF downloads
18
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections